Diabetes Medications + Weight: What You Need to Know
If you have recently started insulin or a new medication to manage type 2 diabetes (T2D), you may have questions about how it may affect your weight, especially if weight management is a part of your diabetes care plan.
Whatever your goals are, it can be helpful to understand the side effects of common diabetes medications and how changes in your weight may affect your diabetes management.
There are many classes of drugs and medications used to treat T2D. They work slightly differently in the body and have different side effects. There’s no one prescription that works for everyone, so don’t be discouraged if you don’t land on the one that works for you right away, or if you experience undesirable side effects.
The key to finding the right medication is talking to your doctor about the benefits and side effects—including weight changes—you experience from your medication and how they align with your diabetes management goals.
Weight changes and T2D management
A common sign of undiagnosed diabetes is rapid weight loss. That’s because without enough insulin (or when you have insulin resistance) the nutrients in the food you eat can’t get into your cells and organs to be used as fuel. So instead of going to work to fuel your body, the sugar broken down from food stays in your bloodstream, leading to high blood sugar.
This can feel contradictory if you had previously attempted to lose weight and found it difficult—a common effect of insulin resistance.
Weight loss can be a part of a diabetes management plan for many people and a number of newer medications can cause weight loss as a side effect.
However, weight loss does not have to be a part of your diabetes management. There’s no single way to treat diabetes and there’s no right weight for health.
What’s important to know is that significant or rapid changes in weight can affect how your body responds to your diabetes medication, including insulin.
Let your diabetes care team know if your weight has changed and you are noticing higher or lower blood sugar readings. Your prescriber may want to adjust the dosage of your prescription.
Medications associated with weight loss
Metformin is the most common drug prescribed for treating type 2 diabetes. Studies have suggested that metformin might be linked with some weight loss, while other researchers believe it’s because the drug’s side effects–including nausea, diarrhea and vomiting–reduce appetite. Nonetheless, many people experience modest weight loss after starting metformin–and it may continue after side effects have gone away.
Newer diabetes medications are linked to weight loss
If weight loss is a part of your diabetes management plan, your diabetes care provider may have suggested you try a GLP-1 or SGLT-2. These are newer classes of medication, and some available options have been linked to significant weight loss in people with diabetes.
This class of oral medications prevents your kidneys from reabsorbing glucose into the bloodstream. Instead, it helps you remove glucose through your urine.
SGLT inhibitors include the following:
- Farxiga (dapagliflozin)
- Invokana (canagliflozin)
- Jardiance (empagliflozin)
These medications stimulate your body to create more insulin and less glucagon. They also slow your stomach emptying. Most GLP-1 agonists are injectable medications.
This class of medications includes the following:
- Trulicity (dulaglutide)
- Bydureon bcise (exenatide extended release)
- Byetta (exenatide)
- Ozempic (semaglutide, weekly injection)
- Rybelsus (semaglutide, taken daily by mouth)
- Victoza (liraglutide)
- Saxenda (liraglutide)
Weight loss is a potential side effect of all GLP-1 medications. However, semaglutide has been linked to significant weight loss and, in 2021, was approved to treat obesity under the brand name Wegovy.
In clinical trials for Wegovy, people with prediabetes and people with normal blood sugar levels saw a significant drop in their long-term risk of developing T2D. This underscores that the biological mechanisms that contribute to obesity and T2D are closely linked.
Mounjaro, the latest T2D drug is also studied to treat obesity
Tirzepatide (Mounjaro) is the only dual GLP-1 and glucose-dependent insulinotropic peptide (GIP) receptor agonist currently available. It’s also the newest medication for T2D on the market.
In October, the U.S. Food and Drug Administration gave Lilly fast track designation to research tirzepatide as a weight loss drug for people without diabetes.
Medications associated with weight gain
Sulfonylurea, are a class of drug sometimes prescribed alongside another medication, like metformin. This class of drugs includes glyburide, glipizide and glimepiride. Weight gain can be a side effect.
Glinides are a similar group of drugs that help your body produce more insulin. Glinides include nateglinide (Starlix) and repaglinide. Weight gain can be a side effect.
Rosiglitazone and pioglitazone belong to the thiazolidinediones (TZDs) class of drugs. They can be prescribed alone or in combination with metformin or a sulfonylurea. Weight gain can be a side effect.
Tip: If your doctor has suggested adding a medication that commonly causes weight gain, don’t hesitate to ask how that may affect your diabetes management goals.
What to expect when starting insulin
It can be common to gain weight after starting insulin. One reason this happens is that with an adequate amount of insulin, your body is now able to absorb nutrients from the food you eat and convert sugar to energy—which is what your body needs!
If losing weight or maintaining your current weight is a part of your diabetes management plan, this may be frustrating. Now that you’ve started insulin therapy, you may be hitting your blood sugar goals while getting discouraged by unwanted weight gain.
This can be frustrating, but don’t reduce or stop taking insulin without talking to your doctor! Starting on insulin comes with many changes to how you manage your T2D and can have a learning curve. Check out these resources to understand more about insulin for T2D and weight management:
Small weight fluctuations from day to day are totally normal. But repeated weight gain and weight loss can have implications for your diabetes and other areas of your health. You may need to adjust the dosage or your insulin or other diabetes medication, so be open with your doctor about changes in your weight or blood sugar readings—even between appointments!
While it might seem like every diabetes medication is destined to cause changes in weight, it’s not necessarily the case. Every medication is different and people’s bodies react uniquely to different treatments.
While one medication may cause a significant change in weight, another medication in the same class may have a different effect. Talk to your diabetes care provider about medications you are taking or considering, their side effects and your diabetes and weight management goals when exploring your diabetes treatment options.
Editor’s note: Educational content related to weight management is made possible with support from Lilly, an active partner of Beyond Type 2 at the time of publication. Editorial control rests solely on Beyond Type 2.